Background: Central pontine myelinolysis (CPM) usually presents in chronic alcoholics and in patients in whom hyponatraemia has been corrected rapidly. However, CPM may occur in other clinical circumstances, including patients with severe hypoglycaemia. We describe the occurrence of CPM and quadriplegia in a patient who experienced fluoroquinolone-associated severe hypoglycaemia.
Case report: A 63-year-old man with Type 2 diabetes mellitus was admitted to hospital for resection of a large liposarcoma. Renal-dose levofloxacin was utilized as part of an antimicrobial regimen to treat post-operative peritonitis. On days 6-8 of levofloxacin therapy, the patient experienced recurrent hypoglycaemia despite total parenteral nutrition, 10% dextrose containing fluids and cessation of insulin therapy 3 days prior to the first hypoglycaemic episode. Hypoglycaemia resolved within 24 h of stopping levofloxacin. After a final and severe hypoglycaemic event, the patient developed quadriplegia and tonic left deviation of gaze. Magnetic resonance imaging revealed a high-intensity lesion in the central pons consistent with CPM.
Conclusions: Fluoroquinolones should be considered as a potential cause of hypoglycaemia. Severe hypoglycaemia has the potential to cause white matter lesions in the pons. Putative mechanisms include failure of membrane ion channels, oligodendrocyte apoptosis and oxidative stress of glucose reperfusion. Fluoroquinolone-associated hypoglycaemia and hypoglycaemia-induced quadriplegia are both rare and we believe this is the first case report linking the two events.